Ethylene glycol toxicity was found to be associated with ST-elevation mimicking myocardial infarction and diffuse repolarization abnormalities, in a case study published in the Journal of Electrocardiology.

This case study involves a 37-year-old woman who had cirrhosis and alcohol use disorder and subsequently experienced ethylene glycol poisoning.

At the time of arrival, the patient had anion-gap metabolic acidosis with a high osmolar gap (pH=6.91; HCO3, 2.0 mmol/L; anion gap, 41 mmol/L; osmolar gap, 70 mmol/L). The patient’s electrocardiogram (ECG) showed peaked T-waves, prominent P-waves, frequent premature atrial complexes, and a prolonged QTc interval. She was treated with dialysis and fomepizole approximately 12 hours after ethylene glycol ingestion and later required mechanical ventilation, vasopressor support, and intermittent hemodialysis.


Continue Reading

On day 4, an ECG showed ST-segment elevation in the leads I, aVL and aVR, and diffuse repolarization abnormalities. Laboratory results did not indicate the presence of any metabolic abnormalities, and a coronary angiography showed normal arteries. A second echocardiogram showed normal left ventricle size with only a mild hypokinetic basal inferior wall that had an estimated ejection fraction of 60% to 65%.

On day 7, the patient was extubated and continued on a dialysis treatment. Her ST-segment was still elevated and her T-wave still had abnormalities. “The pathophysiology of these ECG changes may be explained by toxic myocarditis. At least 2 case reports have demonstrated histopathological changes in endomyocardial biopsies in ethylene glycol toxicity supportive of myocarditis. It has been suggested that myocarditis results from the glycoaldehyde metabolites interfering with cellular metabolism, leading to local tissue damage,” noted the study authors. “[O]ur case demonstrates profound ST segment and T-wave abnormalities that reflect likely myocarditis resulting from the toxic metabolites of ethylene glycol, whose clearance may have been affected by the patient’s renal and hepatic failure. It highlights the difficulty in diagnosing non-myocardial infarction causes of ST-elevation and troponin elevation in atypical presentations.”

Related Articles

 Reference

Dibajnia P, Sivilotti MLA, Juurlink D, Shurrab M. ST-elevation in ethylene glycol toxicity mimicking myocardial infarction [published online December 6, 2019]. J Electrocardiol. doi: 10.1016/j.jelectrocard.2019.12.00